JEFFREYTABASMDPAUL D.VAROSYMDGREGORY M.MARCUSMDNORAGOLDSCHLAGERMD
Copyright 2011 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2011
July 22-23, 2009: A 23-year-old male patient with a history of syncope was seen at a small community hospital. The patient described an unwitnessed episode of syncope that occurred at rest. The onset of syncope was sudden, and the recovery was prompt. It was unclear how long he was unconscious. He had no injury. The patient had a history of hypertension and hyperlipidemia, a family history of premature coronary artery disease, and asthma from childhood. He was taking amlodipine, 5 mg/d, and atorvastatin, 40 mg/d. Findings from physical examination were unremarkable. The electrocardiogram showed no abnormality. The patient was admitted to the telemetry unit for monitoring. At 11:43 PM on the night of admission, the telemetry alarm went off indicating “ventricular tachycardia (VT) 235 bpm [beats per minute],” lasting for approximately 15 seconds (Figure 1). The episode was not witnessed, but the patient reported loss of consciousness. Ventricular tachycardia was diagnosed by the attending physician, and the patient was started on therapy with amiodarone and metoprolol. The standard 12-lead electrocardiogram (ECG) showed no abnormality suggestive of cardiac ischemia, and troponin levels were not elevated. The patient complained of chest pain and requested narcotic analgesics. When the narcotic analgesics were denied, the patient discharged himself from the hospital.
Arnold P, Lawrence S, Paul D. Factitious Ventricular Tachyarrhythmia Outbreak. Arch Intern Med. 2011;171(3):191. doi:10.1001/archinternmed.2010.537